Drug-influenced gingival overgrowth (DIGO) is an adverse effect of anticonvulsants, immunosuppressants, and calcium channel blockers (CCBs). CCBs are a class of widely used antihypertensive agents. DIGO is more common with the dihydropyridine class of CCBs. The first- and second-generation dihydropyridines (nifedipine, verapamil, diltiazem, and amlodipine) are associated with DIGO. The fourth-generation dihydropyridine CCBs are now in common use as antihypertensive agents. Cilnidipine was introduced in 1995 and is used as an antihypertensive agent for patients in the Indian subcontinent. So far, only one case of fourth-generation dihydropyridine-induced gingival overgrowth has been reported in literature. It was a report of a Japanese patient who had a combination therapy of Cyclosporin A and Cilnidipine. Interestingly, DIGO is a known adverse effect of the immunosuppressant Cyclosporin A. Our case report could be the first report in literature to document the gingival overgrowth as an adverse effect of the long-term use of low-dose Cilnidipine alone. This is the first report in literature to document gingival overgrowth induced by the long-term use of low dose of Cilnidipine in an elderly female patient who is under antihypertensive therapy. Gingival overgrowth is an adverse drug reaction of new-generation CCB Cilnidipine when administered even as low-dose antihypertensive therapy agent. Physicians and dentists should identify such late changes in susceptible individuals.
Keywords: Adverse drug reaction, drug influenced gingival overgrowth, calcium channel blocker, cilnidipine, dihydropyridine.